Illinois, 2018Damaging Winds in Illinois, September 25, 2018
September 25, 2018 · NWS LOT · 24 events in 10 counties and zones
A line of severe thunderstorms moved across northern Illinois producing widespread wind damage during the afternoon of September 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved across northern Illinois producing widespread wind damage during the afternoon of September 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 25, 2:22 PM CST, 13 minutes earlier.
Area forecast discussion, Sep 25, 2:22 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
322 PM CDT Tue Sep 25 2018
.SHORT TERM...
207 PM CDT
Through tonight...
Mainly a mesoscale discussion...Concerns center on thunderstorms
later this afternoon and evening. A severe thunderstorm watch has
been issued for a good portion of northern Illinois.
Forcing and instability is still working its way east ahead of a
cold front across Iowa. While isolated development is possible
ahead of the front, the majority of the forcing is tied to the
front itself. The corridor downstream of more active thunderstorms
across Iowa is favorable for continued development or
intensification as we have been able to heat up a bit after
morning cloudiness. There is an 18z sounding out of the Quad
Cities, KDVN, has depicted some mixing out of the dewpoints which
is fairly representative of what has been occurring across
northeast Illinois.
As far as hazards, the storms being on the front have largely
taken on a linear shape already this afternoon, with stronger
portions of the line depicting a decent wind signature on a few of
the storms. Therefore, damaging winds remains the primary concern.
Upstream in Iowa, effective shear is 45-55 kt which is more than
sufficient for rotating storms, which has been observed by radar
and spotters in Iowa. There is a closed surface low across Iowa
that will spread northeast into Wisconsin. This feature is likely
contributing to higher helicity values and will be the corridor
where if any tornadoes were to form, this would be area. This
corridor will shift into north central Illinois and the I-39
corridor later this afternoon, and thus will be something to watch
for. As the low continues northeast, this threat becomes lower
farther east, but we do expect shear to increase as storms
approach our area given the approach of the positively tilted
trough. A severe thunderstorm watch was issued as damaging winds
do remain the main hazard, but the watch mentions possible
tornadoes as well. Mid level lapse rates suggest hail is not as
big of a concern, but certainly possible with any supercells.
Most of the thunderstorms will be confined to a several hour
period around the cold front. Expect gusty southwest winds to
around 20 kt ahead of the front. A few isolated/widely scattered
showers or storms are possible by mid afternoon, but the main
window for severe storms will be late afternoon around the
Rockford area, and 7-9 pm around the Chicago area. The storms will
be arriving closer to Chicago after peak heating, and thus
confidence on how strong/severe storms will be closer to Lake
Michigan is lower. Certainly the forcing and shear will still be
sufficient. But thunderstorms should survive to the lake
regardless.
Behind the front winds will head to NW and gust into the middle
20s overnight, with lows falling into the 40s outside of Chicago.
KMD
&&
.LONG TERM...
322 PM CDT
Wednesday through Tuesday...
Following tonights cold frontal passage expect a bit breezy, but
pleasant weather across the area for Wednesday as surface high
pressure settles over the lower Missouri Valley. Expect high
temperatures to get into the low to mid 60s areawide, with some
upper 60s possible south. Following a chilly Wednesday night, with
lows likely to fall into the lower 40s outside of Chicago, expect
a bit warmer temperatures to move into the area for Thursday as
the winds turn southwest during the day. This warmer airmass on
Thursday should allow temperatures to top out around 70 degrees.
The weather pattern looks to become a bit more active and
significantly cooler again for Friday and Saturday as another
cold front drops over the area into Friday morning. Forecast
guidance continues to show a lower amplitude impulse shifting
into the region within the larger scale trough in place over the
north central CONUS late Friday. Given the sharpening baroclinic
zone that this feature would induce, it appears that a cool f-gen
driven band of rain could develop over the area sometime either
later Friday. Surface high pressure then looks to build over the
area later Friday night into Saturday. If skies end up clearing
out late Friday night, temperatures could fall into the 30s to
lower 40s outside of Chicago. If temperatures are able to fall
into the 30s over north central IL some patchy frost would not be
out of the question, but we will leave this mention out of the
forecast at this time. Temperatures on Saturday are likely to be
the coolest of the season, with highs possibly remaining in the
50s north of I-80, and in the lower 60s far south.
Medium range guidance is in decent agreement in reloading the
western U.S. trough over the weekend and ejecting another system
out toward the Great Lakes region early next week. Current model
runs track this wave sufficiently far north to drag unseasonably
warm and moist air back north into the area for a time early next
week. Still a lot of time for this solution to change, so stay
tuned.
KJB/Izzi
&&
.AVIATION...
For the 18Z TAFs...
Concerns center on thunderstorms later this afternoon and evening.
MVFR clouds have generally gone scattered with bases generally
VFR. Cannot rule out some MVFR bases but with warming they should
generally remain VFR.
Forcing and instability is still working its way east. Most of the
thunderstorms will be confined to a several hour period around the
cold front. Expect gusty southwest winds to around 20 kt ahead of
the front. A few isolated/widely scattered showers or storms are
possible by mid afternoon, but the main window for gusty storms
will be 22z- 24z around RFD, and 00z-03z around the Chicago
terminals. There could be a period of strong winds with these
storms, highest chances near RFD. Confidence on thunderstorm
occurrence at the terminals is medium-high with medium to high
confidence on timing within an hour or so. Confidence on coverage
duration of severe storms is low.
Behind the front winds will head to NW and gust into the middle
20s overnight, accompanied with MVFR cigs. West winds will then be
the rule tomorrow with VFR conditions.
KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002...1 AM Wednesday to 4 PM
Wednesday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...7 PM
Tuesday to 10 AM Wednesday.
Small Craft Advisory...LMZ744-LMZ745...10 PM Tuesday to 1 PM
Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Sep 25, 2:20 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
320 PM CDT Tue Sep 25 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
320 PM CDT Tue Sep 25 2018 /420 PM EDT Tue Sep 25 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Tornado risk.
Elevated damaging wind risk...up to 60 mph.
Limited hail risk...up to Nickel size.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms are likely to move across the area this
evening. The greatest chance of thunderstorms, including some
potential for isolated severe thunderstorms is through 10 pm this
evening. The primary severe threat is isolated damaging wind gusts
up to 60 mph. An isolated tornado or two also cannot be ruled
out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Sunday and Monday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at 45 mph.
LMZ740>745-262030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
320 PM CDT Tue Sep 25 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Significant Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Hazardous conditions for small craft are likely.
Sunday and Monday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThunderstorm Wind, Ogle
- When
- September 25, 2:35 PM CST to 2:36 PM CST
- Where
- Ogle County, 0.65 mi NE of Buffalo Grove to 0.58 mi NNE of Polo Radio Ranch Arp
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.987, -89.591
Widespread wind damage was reported in Polo.
Thunderstorm Wind, Ogle
- When
- September 25, 2:50 PM CST to 2:51 PM CST
- Where
- Ogle County, 1.19 mi WSW of Oregon to 0.96 mi ESE of Oregon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.014, -89.352
Widespread tree damage was reported in Oregon.
Thunderstorm Wind, Lee
- When
- September 25, 3:04 PM CST
- Where
- Lee County, 3.45 mi SW of Maytown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.590, -89.420
A large tree and a power line were blown down along Downey Road.
Thunderstorm Wind, Winnebago
- When
- September 25, 3:05 PM CST
- Where
- Winnebago County, 2.63 mi NE of The Ledges
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.444, -88.960
A tree was blown down blocking Legend Lakes Drive.
Thunderstorm Wind, Ogle
- When
- September 25, 3:08 PM CST to 3:10 PM CST
- Where
- Ogle County, 1.05 mi WNW of Rochelle to 1.13 mi ENE of Rochelle
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.927, -89.088
Widespread tree damage was reported in Rochelle. One tree limb fell onto a house causing roof damage.
Thunderstorm Wind, Lee
- When
- September 25, 3:16 PM CST
- Where
- Lee County, 3 mi SE of Sublette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.619, -89.189
Wind gusts were estimated to at least 60 mph.
Thunderstorm Wind, La Salle
- When
- September 25, 3:21 PM CST
- Where
- La Salle County, Mendota
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -89.120
A large tree was blown down.
Thunderstorm Wind, De Kalb
- When
- September 25, 3:34 PM CST
- Where
- De Kalb County, 1.29 mi N of Hart
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.119, -88.700
Tree damage was reported in the Pine Ridge Subdivision.
Thunderstorm Wind, Kane
- When
- September 25, 3:38 PM CST to 3:39 PM CST
- Where
- Kane County, 3.39 mi SSW of Hampshire to 0.49 mi E of Hampshire
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.053, -88.549
Multiple trees, tree limbs and power lines were damaged in the Burlington and Hampshire areas.
Thunderstorm Wind, De Kalb
- When
- September 25, 3:38 PM CST
- Where
- De Kalb County, Sycamore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -88.680
Wind gusts were estimated to 60 mph with isolated tree damage.
Thunderstorm Wind, De Kalb
- When
- September 25, 3:44 PM CST
- Where
- De Kalb County, 4.47 mi ESE of Sycamore
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.952, -88.601
A large tree was blown down blocking County Line Road near Barber Greene Road.
Thunderstorm Wind, McHenry
- When
- September 25, 3:50 PM CST
- Where
- McHenry County, 0.5 mi N of Huntley
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.177, -88.420
A wind gust to 70 mph was measured just north of Huntley.
Thunderstorm Wind, McHenry
- When
- September 25, 3:50 PM CST to 3:59 PM CST
- Where
- McHenry County, 2.52 mi WSW of Huntley to 0.93 mi N of Fox River Grove
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.155, -88.465
Hundreds of trees were blown down or damaged in southern McHenry County from Huntley to Cary including Lake In The Hills and Algonquin. There were at least 50 reports of power lines blown down and another 50 reports of trees or tree limbs blocking roads.
Thunderstorm Wind, La Salle
- When
- September 25, 4:00 PM CST
- Where
- La Salle County, 0.42 mi WNW of Tonica
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.222, -89.078
A semi truck was overturned on Interstate 39 near Tonica.
Thunderstorm Wind, Lake
- When
- September 25, 4:05 PM CST
- Where
- Lake County, 1.67 mi SSW of North Barrington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.198, -88.143
Power line and tree damage was reported near Mohawk Drive and Signal Hill Road.
Thunderstorm Wind, McHenry
- When
- September 25, 4:05 PM CST
- Where
- McHenry County, 4.91 mi E of Fox River Grove
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.202, -88.124
A tree was blown down blocking Concord Lane and Kimberly Lane.
Thunderstorm Wind, Lake
- When
- September 25, 4:05 PM CST
- Where
- Lake County, 0.12 mi NW of Lake Zurich
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.201, -88.102
Power lines were blown down on Old Rand Road.
Thunderstorm Wind, Kane
- When
- September 25, 4:10 PM CST
- Where
- Kane County, 1 mi SW of Aurora
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.760, -88.334
Large trees and power lines were blown down onto a house and car near Garfield Avenue and Franklin Avenue.
Thunderstorm Wind, Lake
- When
- September 25, 4:15 PM CST
- Where
- Lake County, 0.93 mi W of Leithton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.248, -87.998
Power line and tree damage was reported along Olga Road. A utility pole was damaged and trees limbs were down onto power lines that were burning.
Thunderstorm Wind, Lake
- When
- September 25, 4:20 PM CST
- Where
- Lake County, Gurnee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.370, -87.900
Power line damage was reported in Gurnee.
Thunderstorm Wind, Du Page
- When
- September 25, 4:20 PM CST
- Where
- Du Page County, 0.89 mi SE of South Addison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.890, -87.969
An eight inch tree limb was blown down near St. Charles Street and Villa Avenue.
Thunderstorm Wind, Du Page
- When
- September 25, 4:24 PM CST
- Where
- Du Page County, 0.1 mi ESE of Lombard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.879, -88.018
The top of a maple tree was broken off near East Washington Blvd and Main Street. The trunk was estimated at 1 foot diameter.
Thunderstorm Wind, Du Page
- When
- September 25, 4:31 PM CST
- Where
- Du Page County, Elmhurst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.880, -87.950
A one foot diameter tree was blown down.
Thunderstorm Wind, Cook
- When
- September 25, 4:40 PM CST
- Where
- Cook County, Elmwood Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.920, -87.770
A tree was blown down through a fence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in North Carolina, September 25, 20181 death · 1 event
- Tornadoes and Damaging Winds in Michigan, September 25, 2018$1.3 million · EF1 · 6 events
- Flooding in Connecticut, September 25 to 26, 2018$125,000 · 8 events
- Tornado and Flash Flooding in Tennessee, September 25, 2018$15,000 · EF1 · 3 events
- Flash Flooding and Flood in Connecticut, September 25 to 26, 201833 events
- Tornadoes and Damaging Winds in Iowa, September 25, 2018$6,000 · EF1 · 8 events
- Flash Flooding in Indiana, September 25, 2018$25,000 · 2 events
- Damaging Winds in Illinois, September 25, 201885 kt wind · 16 events
- Flash Flooding in New Jersey, September 25, 201815 events
- Flash Flood and Heavy Rain in Hawaii, September 25 to 29, 201813 events
- Flooding and Lightning Strikes in Rhode Island, September 25 to 26, 2018$4,000 · 9 events
- Flooding and Damaging Wind in Massachusetts, September 25 to 27, 2018$11,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785684, 785685, 785530, 785527, 785532, 785528, 785529, 785531, 786019, 786020, 786021, 786024, 786026, 786028, 786035, 786036, 786037, 786029, 786038, 786030, 786059, 786062, 786031, 786032.